Texas, 2017

Hail and Damaging Wind in Texas, June 9, 2017

June 9, 2017 · NWS EWX · 5 events in 2 counties and zones

A mesoscale convective vortex moved into South Central Texas from the north and initiated thunderstorms late in the day. Some of these storms produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mesoscale convective vortex moved into South Central Texas from the north and initiated thunderstorms late in the day. Some of these storms produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 9, 5:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 9, 5:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
650 PM CDT Fri Jun 9 2017

.AVIATION... /00Z TAFs/
There is an isolated severe threat mainly west of AUS, and a few
showers and thunderstorms have a chance to produce lightning and
gusty winds in the AUS vcnty through around 03Z. Afterwards, a
benign forecast is expected with most of the rapid refresh models
keeping the convection just outside the San Antonio metro area.
Overnight skies should be partly cloudy for the most part but pockets
of mvfr cigs are expected to form over the I-35 terminals toward
daybreak. CIRA SIMWRF fog product has the clouds forming first at
SAT/SSF, so the forecast will continue to show a slight delay before
cigs form over AUS.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT Fri Jun 9 2017/

SHORT TERM (Tonight through Saturday)...

Main forecast concern through the next 6-12 hours will center around
scattered storm chances for portions of the Hill Country and I-35
corridor. Rain chances have been increased during the 5pm to 11pm
time-frame to 40% these areas. A storm or two may become strong with
very localized wind gusts of 30-40 mph and small hail. This risk is
low and coverage is not expected to be large across the region.
Please see below for more details.

Water vapor and RAP analysis depict a positively tilted trough
shifting across NE Texas. The base of the trough will brush across
south-central Texas through the afternoon and early evening and
coincide with maximum instability near 2500 J/Kg. A weak capping
inversion remains in place per aircraft soundings out of KAUS and
KSAT but it should weaken just enough to allow for some isolated to
scattered showers and thunderstorms to develop. Such convective
development has already shown some signals of occurring north of the
region near a small MCV apparent on visible satellite. Hi-res model
trends continue to point towards the development of these showers and
storms across the east Hill Country and northern I-35 corridor. With
DCAPE near 800 J/Kg and weak upper level divergence, a storm may
become strong with small hail and gusty winds. These storms should
not have great overall coverage and remained confined to the I-35
corridor region through the late afternoon and evening. Expect what
storms do develop to weaken by midnight.

Saturday will be a quieter day as the trough actually closes off over
the Texas coast but the region will be on the drier northern flow,
negative vorticity advection area, with slightly lower PWATs. There
could be some limited sea-breeze activity along the Texas coast but
it unlikely to make into the coastal plains and have gone with a dry
forecast with near normal temperatures.

LONG TERM (Sunday through Friday)...

Seasonal pattern of sea-breeze activity will be the main set-up
through late weekend and through much of next week. Coastal plains
will have a 20-30% chance of rain and general thunderstorms each
afternoon with some of this making into the I-35 corridor late into
the afternoons each day. Areas west of I-35 will remain hot and dry
with heat indices reaching into the low 100s.

A weak sub-tropical atlantic H5 ridge and weak H85-H7 inverted
trough along the south Texas coast will aid in moist SE flow through
the week. Daily sea-breeze activity is expected with little to no
expected activity west of I-35. This pattern will persist through
much of next week. Areas will warm into the low to mid 90s each day
with some pockets of upper 90s along the Rio Grande. Heat index
values will increase to 100-105F and precautions should be used
during this heat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  91  72  92  73 /  40  -   -   10  -
Austin Bergstrom Intl Airport  68  90  71  91  72 /  40  -   -   10  -
New Braunfels Muni Airport     69  90  70  92  72 /  20  -   -   10  -
Burnet Muni Airport            68  89  69  89  70 /  40  -   -   10   0
Del Rio Intl Airport           73  96  73  96  73 /  -   -   -    0   0
Georgetown Muni Airport        69  90  71  90  72 /  40  -   -   10  -
Hondo Muni Airport             71  93  71  93  72 /  10  -   -   -    0
San Marcos Muni Airport        69  91  71  91  72 /  30  -   -   10  -
La Grange - Fayette Regional   69  90  72  91  73 /  20  -   -   20  10
San Antonio Intl Airport       71  91  72  93  73 /  20  -   -   10   0
Stinson Muni Airport           71  92  73  93  73 /  20  -   -   10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...YB
Hazardous weather outlook, Jun 9, 4:55 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
555 PM CDT Fri Jun 9 2017

TXZ171>173-183>194-202>209-217>225-228-102300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
555 PM CDT Fri Jun 9 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.
Isolated strong to severe storms will be possible through 9 PM
across portions of the eastern Hill Country and Central Texas.
These storms could continue penny to quarter sized hail and wind
gusts up to 60 mph. In addition, isolated heavy downpours could
result in some very localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 9, 4:52 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
552 PM CDT FRI JUN 9 2017

TXZ188-092330-
Gillespie TX-
552 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE COUNTY
UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilda, or 12 miles south of Mason, moving south at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Doss and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9909 3038 9902 3031 9930 3047 9930
      3050 9931
TIME...MOT...LOC 2252Z 341DEG 11KT 3057 9926

MO
Special weather statement, Jun 9, 5:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 PM CDT FRI JUN 9 2017

TXZ172-190-192-100030-
Blanco TX-Burnet TX-Travis TX-
652 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAVIS...
NORTHEASTERN BLANCO AND SOUTHWESTERN BURNET COUNTIES UNTIL 730 PM
CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spicewood, or near Marble Falls. This storm was drifting slowly to
the southwest.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marble Falls, Round Mountain, Horseshoe Bay, Meadowlakes, Spicewood,
Cypress Mill, Smithwick and Cottonwood Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3061 9804 3031 9810 3036 9817 3033 9818
      3043 9850 3050 9840 3049 9835 3054 9835
      3064 9821
TIME...MOT...LOC 2352Z 050DEG 4KT 3053 9822

RUNYEN

The radar

The Ft Hood radar (KGRK), 84 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burnet

When
June 9, 6:00 PM CST
Where
Burnet County, 2.26 mi SE of Marble Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.550, -98.240

A thunderstorm produced wind gusts estimated at 65 mph that snapped large tree branches in Marble Falls.

Hail, Hays

When
June 9, 6:30 PM CST
Where
Hays County, 1.79 mi W of Dripping Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
30.200, -98.110

A thunderstorm produced golf ball size hail in Dripping Springs.

Hail, Hays

When
June 9, 7:06 PM CST
Where
Hays County, 5.56 mi S of Mt Gaynor
Measured
1 in hail
Reported by
Public
Coordinates
30.070, -98.140

A thunderstorm produced quarter size hail on Mt. Sharp Rd. between Dripping Springs and Wimberley.

Hail, Hays

When
June 9, 7:22 PM CST
Where
Hays County, 6.14 mi WNW of Wimberley
Measured
1 in hail
Reported by
Public
Coordinates
30.020, -98.150

A thunderstorm produced quarter size hail northwest of Wimberley.

Hail, Hays

When
June 9, 7:25 PM CST
Where
Hays County, 7.47 mi WNW of Wimberley
Measured
1.5 in hail
Reported by
Public
Coordinates
30.030, -98.170

A thunderstorm produced ping pong ball size hail on Los Encinos Ranch Rd. northwest of Wimberley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702280, 702281, 702282, 702284, 702287.